Hail, Cherokee
- When
- August 2, 2:50 PM CST
- Where
- Cherokee County, 0.41 mi ENE of Ringgold
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.331, -85.543
A cold front pressing into Alabama from the north caused several severe thunderstorms, with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front pressing into Alabama from the north caused several severe thunderstorms, with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 2, 2:00 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 PM CDT SAT AUG 2 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THIS BOUNDARY. WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING. FOR SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST BELOW ADVISORY CRITERIA. LOWS SUNDAY NIGHT 70 TO 75. .LONG TERM...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA... WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY RETROGRADING WESTWARD. FOR THE MOST PART WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING HOURS. AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED WITH OVERNIGHT LOWS IN THE 70S. THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS DEEPENS AND SLIDES SOUTHEAST. THIS WILL ALLOW A WEAK SHORT WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY. THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN SOMEWHAT DUE TO INCREASED CLOUDINESS. HIGHEST POPS WILL BE ACROSS THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED. HIGH 90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY. OVERNIGHT LOWS IN THE 70S. && AVIATION...18Z TAF DISCUSSION. NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON. STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS. THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES... ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000 FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 94 69 96 71 / 10 10 10 10 10 ANNISTON 72 95 71 95 71 / 10 10 10 10 10 BIRMINGHAM 74 97 73 97 73 / 10 10 10 10 10 TUSCALOOSA 74 99 72 99 73 / 10 10 10 10 10 CALERA 73 97 72 97 72 / 10 10 10 10 10 AUBURN 72 93 73 94 72 / 10 20 10 10 10 MONTGOMERY 74 97 74 97 74 / 10 20 10 10 10 TROY 72 95 72 94 72 / 10 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CDT SAT AUG 2 2008 ALZ011>015-017>050-031818- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 118 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND STRONG WINDS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 10/ARM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 PM CDT SAT AUG 2 2008 ALZ020-022115- CHEROKEE- 332 PM CDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 415 PM CDT... AT 332 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FORT PAYNE...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEW MOON. GAYLESVILLE. FULLERTON. WATERHOUSE. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
21 thunderstorm wind, 15 hail. Local standard time, as filed.
Several trees were blown down in Gaylesville.
Hail up to the size of golf balls was reported at the intersection of AL-9 and AL-35, southeast of Gaylesville.
A trained spotter measured a wind gust to 60 mph on Cane Creek Road, in Warrior.
Numerous trees were blown down on Whorton Bend Road.
A thunderstorm downburst produced an extensive area of damage in southern Etowah County, just south of the Southside Community. The damage swath extended from the southern end of Babe Jackson Drive, northeastward for about 3 miles, to AL-77. The heaviest concentration of damage was in the Grant Drive, Routon Circle, Meadow Circle, Nabors Drive, Broughton Springs Road, and Mountain Top Road areas. At least 27 homes and other structures, and 2 vehicles, received minor to moderate damage due to the wind and from fallen trees. Around 100 trees were either uprooted or snapped off. Peak wind gusts were estimated around 100 mph.
Several trees and power lines were blown down on Hull Road and Allen Ridge Road, near Sumiton.
Several trees were blown down and blocked Green Valley Road, south of Gadsden.
A tree was blown down onto a house, briefly trapping its occupants. There were no reported injuries.
Several trees and power lines were blown down.
Several trees were blown down and blocked Patton Chapel Road, north of Lincoln.
Several trees were blown down onto a residence on Chestnut Street, in Lincoln.
A tree fell onto an outbuilding, near the intersection of CR-52 and AL-69, near Moundville.
Numerous trees were blown down just inside the city limits of Reform.
Several trees were blown down on CR-67, east of Moundville, including 3 that fell onto a house.
Trees were blown down onto power lines on Blue River Drive, near Lincoln.
Power lines were blown down.
Several large trees and power lines were blown down near Vincent High School.
Numerous trees were blown down at Sun Valley Road and County Church Road.
Several trees and power lines were blown down at 9th Avenue and 4th Street, in Childersburg.
Several trees were blown down on County Road 34, near Panola.
Several trees were blown down in Geiger.
Several trees were blown down on County Road 20, in Sumterville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132400, 132401, 132402, 132403, 132404, 132406, 132407, 132409, 132410, 132411, 132412, 132418, 132413, 132419, 132420, 132421, 132415, 132416, 132417, 132423, 132424, 132428, 132429, 132425, 132426, 133744, 132431, 132427, 132430, 132432, 132433, 132434, 132435, 132436, 132438, 132437.